Illinois, 2021Damaging Winds in Illinois, August 8, 2021
August 8, 2021 · NWS LOT · 3 events in 2 counties and zones
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of August 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across portions of northern Illinois during the afternoon of August 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 8, 1:41 PM CST, 32 minutes earlier.
Area forecast discussion, Aug 8, 1:41 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
241 PM CDT Sun Aug 8 2021
.UPDATE...
130 PM CDT
No big change in the messaging for later today. We are watching a
developing complex of thunderstorms across Missouri this
afternoon. This is our main area of focus. There is secondary
lingering MCV across northeast Iowa which may trigger a few
showers or storms. Satellite depictions some bubbling cumulus out
ahead of both of these features on what appears to be a weak
surface convergence axis (SW winds near KRFD south to Lincoln, IL
with S winds in northeast IL, and SE in Northern Indiana). Would
not be surprised to see some isolated/widely scattered showers or
storms in the next few hours, though this area is a bit more
removed from the deeper upper forcing upstream.
We expect an uptick in the low level wind response ahead of both
of the stronger features which are out ahead of the main upper low
center. Expect with this and continued movement of the vort center
in MO up and into central and northern IL later today and this
evening into an unstable airmass (Tds solidly in the 70s) that
these storms should continue into our area. With the low level
wind increase shear should be on the order of 25 kt (maybe a tad
higher) to support some storm organization. There is a narrow
DCAPE axis ahead of the vort to support a damaging wind concern
and the strength of the CAPE may also afford a few pockets of
large hail in the deeper storm cores. SPC has focused the SLGT
risk area in the areas with a bit more clearing today
There could be a lull after this (though could keep shower
activity, especially south of I-80), before we shift focus to the
upstream upper low. Concerning forecast soundings tomorrow from
the NAM feature ample CAPE and significant low-mid level
hodograph which would suggest a higher severe concern is possible
tomorrow (and hinted at in the SPC discussion). The GFS is a bit
more muted but may be a tad low with dewpoints holding a tad
lower. Could be a middle ground of two, but it also shows a better
shear profile, albeit to a bit less of a degree.
On Monday night low level flow will get oriented a bit more
parallel to the low level front as mentioned in the earlier
discussion below -- which would shift to a heavy rain concern.
KMD
&&
.SHORT TERM...
312 AM CDT
Through Monday...
A combination of upper ridging and low to mid-level dry air
continues to support dry conditions across much of the area early
this morning. However, a weak mid-level wave/MCV traversing north-
central Illinois has managed to produce enough mid-level
saturation to initiate isolated storms based around 700 hPa.
Meanwhile, a westward extension of this wave ties into a
pronounced WAA band of convection across eastern Iowa amid strong
low-level flow and moisture transport ahead of low pressure in the
central Great Plains. Isolated to widely scattered convection
will continue through the pre-dawn hours primarily across the WI-
bordering counties while gradually lifting northeast.
As has been the case for a couple days now, upstream convective
trends early this morning and the evolution of any associated MCVs
will be a primary focus for thunderstorm potential across the
area this afternoon and tonight. The area will sit comfortably in
the warm sector of the Great Plains system today, with SSW winds
gusting 25mph+ in the afternoon and temps around 90F combining
with humid conditions to produce heat index values (WBGT) in the
mid to upper 90s (83-84). Weak WAA will maintain a slight cap into
this afternoon, but the area will remain quite unstable
conditional upon any forcing shifting into the area. The most
likely culprit for potential forcing will be a lead arc of a well-
defined MCV/shortwave centered in far southwest Iowa. Convection
extends SSW along this arc from near Des Moines to just east of
Kansas City. Isolated to scattered convection may initiate on this
arc as it drifts into the western CWA by mid-afternoon, with most
CAMs suggesting at least isolated development. Existing low to
mid-level dry air will remain a limiting factor in coverage.
The main shortwave trough digging into north-central Kansas will
lift northeast into west-central Illinois by late this evening
while phasing with a secondary wave/MCV now over eastern South
Dakota. The increase in forcing along with a developing 30-40kt
LLJ should result in at least scattered convective initiation
along the Mississippi River late this afternoon. Modest deep-layer
shear, partially enhanced by the wave, of up to 25 knots may be
sufficient for the development of a loosely organized line of
convection that will shift east across the CWA through the
evening. Existing dry air in the column supports locally damaging
winds with any organized storm clusters and isolated instances of
large hail within any stronger core.
Clusters of heavy showers with some lightning will likely become
common overnight as the mid-level wave slows while moving across
northern Illinois. With PWATs nearing 2" and potentially slow
storm motions of under 20 knots in addition to locally enhanced
forcing from any embedded MCVs presents an isolated flooding
threat tonight.
Scattered showers and some thunderstorms will continue through
the day Monday as mid-level wave only slowly tracks northeast of
the region. Low-level WAA will already be ongoing by late
afternoon as another trough shifts into the central Great Plains.
Given the potential for an existing convective outflow boundary or
baroclinic zone to establish somewhere across the forecast area
on Monday, a swath of more concentrated convection with heavy rain
may develop by early evening.
Kluber
&&
.LONG TERM...
240 PM CDT
Tuesday through Sunday...
Oppressive heat and humidity is still on track for Tuesday with
short wave ridging building overhead behind Monday's departing
showers and storms. Currently forecasting highs in the lower 90s
with dew points in the mid to upper 70s resulting in dangerously
high heat indices in the 100-105+ degree range across much of the
area. If this trend continues, a Heat Advisory may be needed for
portions of the area. Forecast soundings are capped through much
of the day, but with a highly unstable airmass in place an
isolated thunderstorm cannot entirely be ruled out along any
subtle remnant boundaries.
Heading into Tuesday evening and overnight another disturbance
swings through the upper Mississippi Valley with remnant showers
and storms potentially moving across the area from earlier
afternoon convection upstream. Given the unstable airmass in
place, stronger to potentially severe storms may be possible.
The heat and humidity will persist Wednesday into Thursday with
off and on chances for precipitation as multiple subtle
disturbances move overhead. The upper ridge looks to build across
the west central CONUS late in the week with upper troughing
responding in the east. This should help bring a surface cold
front across the area sometime Thursday into Friday bringing a
reprieve from the hot and muggy conditions to the area through the
weekend.
Petr
&&
.AVIATION...
For the 18Z TAFs...
Aviation Weather Concerns:
* Continued breezy south to southwesterly winds into this evening,
with gusts near 30 kt.
* Late afternoon to early evening thunderstorms expected.
* Off and on showers overnight, with another round of storms
expected Monday morning, with possible MVFR ceilings.
South to southwesterly winds will continue to gust near 20 kt, with
an increase up to 30 kt expected this afternoon into the evening.
Showers and thunderstorms associated with a broad upper trough are
approaching from the west and southwest. Present timing of possible
thunderstorms is in the late afternoon or early evening, around 00Z.
Some of these storms could produce strong winds.
After this initial wave of storms, showers are expected to linger
for a few hours, decreasing in coverage overnight. The southerly
winds are expected to decrease in strength after midnight.
The before mentioned broad trough is not moving fast, and will
continue to impact the region Monday, with another wave of storms
expected Monday morning, with present timing around 12Z. There are
some indications that MVFR, or even lower ceilings may move in with
this wave of storms. This is hinted at in the TAFs, but will require
monitoring for future TAFs. Showers are expected to linger off and
on into Monday afternoon, with a possible break in the weather by
mid afternoon, including the possible low ceilings becoming VFR once
again.
There are indications that yet another wave of storms may occur
Monday late afternoon into early evening, but confidence in timing
and location is low. Since this is near the end of this TAF period,
there presently is no mention made in the TAFs. We will continue to
monitor this third wave and update when confidence increases.
BKL
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 10 PM Sunday.
Small Craft Advisory...IN nearshore waters until 10 PM Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Aug 8, 12:15 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
115 PM CDT Sun Aug 8 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-091815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
115 PM CDT Sun Aug 8 2021 /215 PM EDT Sun Aug 8 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
A few isolated to widely scattered thunderstorms may develop
this afternoon, mainly west of the Fox River Valley across
north central Illinois. The main window for potential severe
thunderstorms will be late afternoon and early evening, most
favored across the Interstate 39 corridor west of the Chicago
metro area. These storms will move from the southwest where
ongoing strong to severe storms are ongoing across Missouri.
Any organized storm clusters which develop will have the potential
to produce localized damaging winds and isolated large hail.
Thunderstorms across the Chicago area will be favored in the early
to mid evening.
Clusters of heavy showers and embedded thunderstorms may occur
overnight, and some of these may present an isolated flooding
risk overnight. This risk is higher south of Interstate 80.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Tuesday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Elevated Excessive Heat Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Friday...
Limited Thunderstorm Risk.
DISCUSSION:
A warm, humid and unsettled weather pattern will remain in
place across the area through much of the week. Periodic
thunderstorms are expected. Monday afternoon and evening there
is an increasing concern for severe thunderstorms across
northeast Illinois. The threat will switch to a period of
pose a locally heavy rainfall and a flooding threat in the
later evening and overnight. Another round of strong to severe
storms is possible late Tuesday or Tuesday night.
Warm and very humid conditions will persist through mid-week.
Heat indices of over 100 are possible in some spots during the
afternoon hours, with heat index values around 105 possible
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed in the late afternoon to early evening,
highest likelihood along the Interstate 39 corridor and west of
the core of the Chicago metro area.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 25 mph.
LMZ740>745-091815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
115 PM CDT Sun Aug 8 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Elevated Thunderstorm Risk.
Tuesday...
Limited Severe Thunderstorm Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Aug 8, 2:08 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
308 PM CDT Sun Aug 8 2021
ILZ012-103-082045-
Kane IL-Northern Cook IL-
308 PM CDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of northeastern Kane
and northwestern Cook Counties through 345 PM CDT...
At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elgin, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elgin, Schaumburg, Hoffman Estates, Streamwood, Carpentersville,
Algonquin, Barrington, South Elgin, Pingree Grove, Gilberts,
Inverness, West Dundee, Barrington Hills, Sleepy Hollow, East Dundee
and South Barrington.
Including the following interstate...
I-90 between mile markers 50 and 65.
This includes... Elgin Community College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4206 8808 4198 8837 4207 8843 4215 8832
4215 8810
TIME...MOT...LOC 2007Z 234DEG 16KT 4203 8836
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CarlawThunderstorm Wind, Kane
- When
- August 8, 2:13 PM CST
- Where
- Kane County, 3 mi SE of Pingree Grove
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.039, -88.379
Photos shared on social media showed several tree limbs 6 to 12 inches in diameter blown down along with damage to a greenhouse.
Thunderstorm Wind, Du Page
- When
- August 8, 4:50 PM CST
- Where
- Du Page County, 1 mi NE of West Chicago
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.890, -88.186
A utility pole was broken and power lines were blown down.
Thunderstorm Wind, Du Page
- When
- August 8, 4:55 PM CST
- Where
- Du Page County, 1.24 mi NE of Wayne Center
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.960, -88.150
A photo was shared on social media of a large tree limb 1 to 2 feet in diameter that was snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Missouri, August 8, 2021$66,000 · EF0 · 4 events
- Tornado and Damaging Winds in Wisconsin, August 8, 2021EF1 · 5 events
- Damaging Winds in Missouri, August 8, 2021$18,000 · 61 kt wind · 5 events
- Damaging Wind in Missouri, August 8, 2021$20,000 · 52 kt wind · 1 event
- Damaging Wind in Wisconsin, August 8, 2021$18,000 · 56 kt wind · 1 event
- Tornadoes in Iowa, August 8, 2021$4,000 · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 8, 2021$11,000 · 56 kt wind · 5 events
- Flash Flood and Damaging Winds in Illinois, August 8, 202152 kt wind · 5 events
- Damaging Winds and High Wind in Montana, August 8, 202158 kt wind · 4 events
- Tornadoes and Damaging Wind in Iowa, August 8, 2021$10,000 · EF0 · 4 events
- Flash Flooding and Heavy Rain in Iowa, August 8 to 9, 20214 events
- Hail and Damaging Wind in Oklahoma, August 8, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979477, 979479, 979478.